Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 211, NWS North Platte, NE

August 9, 2006Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2006, 3:13 PM CDT for Thomas County, Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2006, 3:13 PM CDT (20:13 UTC)
Expired
Aug 9, 2006, 4:00 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Thomas County, NE

The radar

The North Platte radar (KLNX), 3 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:35 PM CDTHAIL 1Thedford, NE
Aug 9, 4:05 PM CDTHAIL 0.758 Ne Thedford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-576 J/kg
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 092013
SVRLBF
NEC171-092100-
/O.NEW.KLBF.SV.W.0211.060809T2013Z-060809T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 400 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THEDFORD...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THEDFORD BY 325 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4205 10080 4175 10081 4178 10028 4207 10030

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 092029
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT WED AUG 9 2006

NEC171-092100-
/O.CON.KLBF.SV.W.0211.000000T0000Z-060809T2100Z/
THOMAS NE-
329 PM CDT WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR THOMAS COUNTY...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 83 MILE MARKER 140...OR ABOUT NEAR THEDFORD...
MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 2 MILE MARKER 220 BY 340 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4205 10080 4175 10081 4178 10028 4207 10030

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:12 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 9, 3:12 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT WED AUG 9 2006

.SYNOPSIS...
WV PLACES A S/WV OVER CENTRAL MT...WITH SOME SUBTROPICAL MOISTURE
SPREADING NORTHEAST INTO NEB. PRESSURE CONTINUES TO FALL ACROSS
THE STATE. DEWPOINTS ARE IN THE MID 70S AT KLBF...BUT UPPER 30S
NOW AT KIBM. KLNX RADAR IS STILL DOWN WITH NO KNOWN TIMEFRAME FOR
A FIX.

&&

.DISCUSSION...
MAIN CHALLENGE IN THE SHORT TERM IS THUNDERSTORM SEVERITY AND
COVERAGE ACROSS THE CWA. HIGH CAPE ENVIRONMENT WITH KLBF 18Z
SOUNDING INDICATING OVER 6K J/KG. LAPS INDICATING ABOUT 25KT OF
0-6KM SHEAR...WITH HIGHER VALUES ACROSS NORTHERN ZONES. 18Z SPC
SOUNDING ANALYSIS CONFIRMS THIS WITH 28KT AT KLBF. AT THE
SURFACE...STREAMLINES INDICATE CONVERGENCE FROM THE CENTRAL
SANDHILLS SOUTH THROUGH WESTERN LINCOLN COUNTY TO LOW PRESSURE
OVER NORTH CENTRAL KS. DRY BULGE PUSHING EAST THROUGH THE SOUTHERN
PANHANDLE WITH KOGA NOW 100/46. THIS SCENARIO IS VERY CLOSE TO THE
NAM 12Z MODEL RUN. IN ADDITION TO SURFACE FORCING...MAIN ACTIVITY
FROM THIS MORNING ON HAS BEEN SUPPORTED BY THE H3 JET. THIS HAS
SPARKED ELEVATED CONVECTION ACROSS THE PANHANDLE THIS
MORNING...AND THE UPPER DIVERGENCE IS NOW BEGINNING TO INTERACT
WITH THE UNSTABLE KLBF CWA ENVIRONMENT. CIN HAS ERODED ACROSS THE
SOUTHWEST AS OF 19Z. END RESULT IS TSRA CHANCES THIS AFTERNOON AND
EVENING ESPECIALLY EAST OF HIGHWAY 83. LARGE HAIL AND DAMAGING
WINDS ARE EXPECTED. CANNOT RULE OUT AN ISOLATED TORNADO WITH EHI
2.4 AND GREATER IN THE VICINITY OF THE WARM FRONT WHICH WILL BE
ACROSS EAST CENTRAL ZONES. IN STORM ENVIRONMENT...ALTHOUGH LESS
LIKELY THAN ACROSS THE EAST CENTRAL...AN ISOLATED TORNADO IS
POSSIBLE AHEAD OF THE DRY LINE IN HIGH CAPE. ACTVITY SLIDES EAST
OVERNIGHT AND EXITS BY MORNING. SOME HEAVY RAINFALL IS POSSIBLE
WITH KI OVER 33. TSRA INITIATION LESS CERTAIN TOMORROW...WITH
MODELS INDICATING NORTH AND SOUTH OF THE AREA. WILL CARRY SLIGHT
CHANCES.

IN THE LONG TERM...NORTHERN STREAM GENERALLY STAYS ACROSS THE
NORTHERN DAKOTAS THROUGH NEXT FRIDAY. INTRUSION OF LOWER HEIGHTS
REMAINS CONSISTENT WITH THE TIMING BEING LATE SUNDAY INTO EARLY
TUESDAY. THIS WOULD SUPPORT MONDAY BEING THE COOLEST DAY OF THE 7
DAY FORECAST. HAVE THEREFORE LOWERED MONDAY TEMPS TOWARDS
GUIDANCE. ALTHOUGH SLIGHT CHANCES FOR TSRA WITH THE SURFACE TROUGH
SATURDAY AFTERNOON/EVENING...BEST CHANCES ARE EXPECTED TO BE BEHIND THIS
BOUNDARY AS S/WV WORKS THROUGH MT. GFS SHOWS STRONG BL
FROGEN...INDICATING THAT THE SURFACE FRONT WILL DEVELOP AND
STRENGHTEN AS CONVECTION OCCURS. RESULT IS MCS CHANCES SATURDAY
NIGHT...FOLLOWED BY DAYTIME SLIGHT CHANCES SUNDAY WITH THE
BOUNDARY ACROSS THE CWA...FOLLOWED BY ANOTHER POTENTIAL MCS
OVERNIGHT SUNDAY FINALLY PUSHING THE FRONT TO THE SOUTH. WARM
TEMPS RETURN TUESDAY INTO WEDNESDAY AS A WARM FRONT RETREATS TO
THE NORTHEAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JMC
Hazardous weather outlook, Aug 9, 5:46 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 AM CDT WED AUG 9 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
546 AM CDT WED AUG 9 2006 /446 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG AFTERNOON HEATING THIS AFTERNOON WILL SUFFICIENTLY
DESTABILIZE THE ATMOSPHERE BY LATE AFTERNOON. ONE OR TWO CLUSTERS
OF THUNDERSTORMS MAY DEVELOP AND MOVE SOUTHEAST ACROSS THE OUTLOOK
AREA WITH LARGE HAIL AND DAMAGING WINDS LIKELY TO ACCOMPANY THE
STORM CLUSTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY
EVENING ACROSS THE OUTLOOK AREA. THEN AS COLD FRONT MOVES ACROSS
THE AREA SATURDAY NIGHT INTO SUNDAY...ADDITIONAL STRONG AND
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT FOR EAST EAST ON
GORDON IN SHERIDAN COUNTY TO HAYES CENTER IN HAYES COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:48 AM CDTDense Fog AdvisoryLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 16 more6 hr
Aug 9, 2:27 PM CDTSevere Thunderstorm WarningLBFThomas48 min
Aug 9, 3:26 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson49 min
Aug 9, 3:38 PM CDTTornado WarningLBFLincoln, McPherson52 min
Aug 9, 3:44 PM CDTTornado WarningLBFKeith, Lincoln, Perkins46 min
Aug 9, 3:55 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas65 min
Aug 9, 5:19 PM CDTSevere Thunderstorm WarningLBFBrown41 min
Aug 9, 5:53 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock67 min
Aug 9, 5:54 PM CDTSevere Thunderstorm WarningLBFCherry66 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.